Missouri, 2014

Hail in Missouri, May 15, 2014

May 15, 2014 · NWS LSX · 3 events in 3 counties and zones

A shortwave moved through the region triggering showers and thunderstorms. There were numerous reports of hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A shortwave moved through the region triggering showers and thunderstorms. There were numerous reports of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 15, 12:06 PM CST, 19 minutes earlier.

Area forecast discussion, May 15, 12:06 PM CST, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
106 PM CDT Thu May 15 2014

.UPDATE:
Issued at 104 PM CDT Thu May 15 2014

Have updated the forecast to mention small hail in addition to the
showers and thunderstorms through the rest of the afternoon. The
remainder of the forecast is on track.

JP

&&

.SHORT TERM:  (Through Late This Afternoon)
Issued at 336 AM CDT Thu May 15 2014

Upper level trof and shortwave continue to lift north northeastward
away from forecast area early this morning. Still some lingering
light rain in far eastern counties, but should taper off soon after
sunrise. In the meantime, next shortwave rotating around upper low
to continue sliding southeast into forecast area today. With decent
lapse rates and surface capes between 500-1000 j/kg, will see
showers and a few thunderstorms develop with this system. Already
have some activity over central Missouri northward towards Des
Moines as of 08z that is moving south southeast towards forecast
area. As for high temperatures today, remain in cooler northwest
flow with highs only in the mid 50s to low 60s.

Byrd

.LONG TERM:  (Tonight through Wednesday)
Issued at 336 AM CDT Thu May 15 2014

By tonight, this secondary shortwave to shift east of forecast area
with precipitation shifting east as well. Tonight will be our
coldest night with temperatures near record lows, in the upper 30s
to low 40s, though could see mid 30s over eastern Ozarks with
some patchy frost depending on cloud cover and winds. For now
confidence is low and will not add mention of frost at this time.

On Friday, it still looks like weak surface ridging will build in
but we get squeezed between another shortwave rotating around upper
low that will be over the Great Lakes region and shortwave sliding
southeast through Central Plains. Will see some shower activity once
again with best chances along and east of Mississippi River. Highs
will only be in the upper 50s to low 60s.

Then by Friday night, surface ridge gets a bit stronger and helps to
suppress activity to our south and northeast, so a relatively dry
period expected from Friday night through Sunday night, though a few
stray showers over far southern sections not out of question on
Friday night. Temperatures through this period should begin to
moderate at bit with highs back into the upper 60s to low 70s by
Sunday.

Beyond that, could get into an active pattern once again as next
system approaches from the west. Currently extended models keep
forecast area in warm sector with a warm frontal boundary setting up
across northern portions of forecast area, so have slight chance
pops for this area Monday through Wednesday. Temperatures to
continue their upward trend with highs back in the 80s by next
Tuesday and Wednesday.

Byrd

&&

.AVIATION:  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1216 PM CDT Thu May 15 2014

Showers and a few isolated thunderstorms have begun to percolate
across the area this afternoon, particularly over central and
northeast Missouri and west central Illinois. While VFR conditions
are expected to generally prevail this period, a brief drop to
MVFR during any passing thunderstorm or strong shower cannot be
ruled out for any area TAF sites. KCOU should see a bulk of the
activity in the first few hours of the TAF period before the
SHRA/TSRA shifts eastward, with KUIN, KSTL, KSUS, and KCPS in line
to experience periods of showers and thunderstorms until around
00Z. Given steep lapse rates, brief periods of small hail are
possible with stronger storms, though pea-sized should be the
norm. Once the SHRA/TSRA shifts east tonight, expect ceilings to
scatter out, with winds remaining westerly/northwesterly through
the remainder of the period.

Specifics for KSTL:

Showers and thunderstorms have begun to percolate across the area
this afternoon, and while KSTL could see a passing shower in the
first couple hours of the TAF period, expect a bulk of the
activity between 20Z and 00Z this afternoon/evening, with several
periods of SHRA/TSRA. Brief small hail, generally pea-sized, is
also possible with some of the stronger storms due to steep lapse
rates. Though VFR conditions will prevail overall through the
period, a decrease to MVFR flight conditions will be possible
during periods of TSRA or during stronger showers that move over
the terminal. After 00Z, expect the clouds to begin to scatter out
fairly quickly, and winds to remain westerly/northwesterly through
the remainder of the period, increasing to 12-14KT on Friday.

JP

&&

.CLIMATE:
Issued at 336 AM CDT Thu May 15 2014

Record low temps for May 15th:

STL - 39 in 1959
COU - 36 in 1959
UIN - 35 in 1959

Record low temps for May 16th:

STL - 39 in 1875
COU - 33 in 1890
UIN - 34 in 1956

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 15, 2:59 AM CST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
359 AM CDT THU MAY 15 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
359 AM CDT THU MAY 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON. HOWEVER THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NEXT WEEK FROM MONDAY
THROUGH WEDNESDAY...PRIMARILY OVER NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BYRD

In the hours before

Local storm report, May 15, 12:03 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
103 PM CDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     HAIL             MARYLAND HEIGHTS        38.72N  90.48W
05/15/2014  M0.25 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

CARNEY
Local storm report, May 15, 12:10 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
110 PM CDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             2 N NEW LONDON          39.61N  91.40W
05/15/2014  M0.25 INCH       RALLS              MO   AMATEUR RADIO

&&

CARNEY
Local storm report, May 15, 12:17 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
117 PM CDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     HAIL             HANNIBAL                39.71N  91.38W
05/15/2014  M0.25 INCH       MARION             MO   TRAINED SPOTTER

&&

CARNEY
Local storm report, May 15, 12:19 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
119 PM CDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     HAIL             CUBA                    38.06N  91.40W
05/15/2014  M0.25 INCH       CRAWFORD           MO   EMERGENCY MNGR

&&

CARNEY
Local storm report, May 15, 12:21 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
121 PM CDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     HAIL             3 ESE WASHINGTON        38.54N  90.96W
05/15/2014  M0.50 INCH       FRANKLIN           MO   COCORAHS

            MOST STONES ARE SMALLER

&&

KARLZ
Local storm report, May 15, 12:23 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
123 PM CDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             CUBA                    38.06N  91.40W
05/15/2014  E0.25 INCH       CRAWFORD           MO   TRAINED SPOTTER

            HAIL LASTED ONLY A COUPLE MINUTES

&&

JP

The radar

The St Louis radar (KLSX), 122 km away, was scanning. The volume nearest the first event began at 18:25 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Callaway

When
May 15, 12:25 PM CST
Where
Callaway County, 0.87 mi E of New Bloomfield
Measured
0.75 in hail
Reported by
Public
Coordinates
38.720, -92.084

Hail, St. Charles

When
May 15, 1:20 PM CST to 1:39 PM CST
Where
St. Charles County, Dardenne to St Peters
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
38.770, -90.750

Hail, St. Louis

When
May 15, 2:22 PM CST
Where
St. Louis County, University City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.670, -90.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522182, 522183, 522184.